Cough Syrup Abuse Symptoms

Cough syrup is a medication used to curb coughs, colds, and other related symptoms. Because it contains DMX, or codeine, cough syrup has addictive properties. DMX, or dextromethorphan, is a powerful drug known to have addictive properties and potential for being abused. Ingredients contained in many other depressants of the central nervous system are said to have harmful effects.

Cough syrup abusers report a number of symptoms, but how does cough syrup abuse begin? While many American families maintain their own supply of cough syrup medication so as to utilize them when needed, most users end up abusing the medication so as to receive high feelings. Statistics indicate that most kids abuse the drug on a regular basis.

Once a person develops dependency on cough syrup, they will need to utilize supplementary amounts of the medication so as to experience greater marijuana-like euphoric sensations. Such abusers report recurrent hallucinations and satisfying sensations to movement. The other cough syrup abuse symptoms are determined by the dosage that has been used, the frequency of use, and the length of time the drug has been used.

Cough Syrup Abuse Symptoms

Other than hallucinations, abusers of cough syrup may also experience the following:

  • Fever
  • Nausea
  • Rashes
  • Depression
  • Disconnection
  • Panic disorder
  • Memory lapses
  • Lightheadedness
  • Elevated heart rate
  • Persistent sweating
  • Cold and hot flashes
  • Rise in blood pressure

Make sure that you look for professional medical assistance in case you experience any of the above symptoms or any other effects that you are unsure about. Cough syrup may also bring about:

  • Vomiting
  • Drowsiness
  • Nervousness
  • Stomach upsets
  • Retention of urine
  • Augmented fatigue
  • Urinating difficulties
  • Lack of physical coordination

In case these symptoms appear after taking your cough syrup medication, be sure to seek assistance from a professional health care provider as soon as possible.

In addition, there are also many cases of deaths that have been associated with cough syrup use, abuse and overdose.

Cough syrup abuse as a result of mixing the drug with certain other substances or alcoholic drinks can lead to life-threatening symptoms.

The NIH suggests that you look for medical help in case you experience a rash while using any cough depressant. Some cough syrup abusers may develop allergic responses. Such allergic reactions may include breathing problems and swelling of the tough, throat, and mouth.

The NIH goes further to suggest that cough syrup abusers should be sure to look for medical attention if they experience the following serious symptoms:

  • Blurred vision
  • Severe irritability
  • Frequent seizures
  • Lack of body balance
  • Breathing difficulties
  • Loss of consciousness

You should note that even short term experimentation with cough syrup can result in painful cough syrup abuse symptoms. Recreational cough syrup abuse can be very dangerous and the difference between the high sensation and death is very small.

Leave a Reply